ArticleIndian journal of critical care medicine : peer-reviewed, official publication of Indian Society of Critical Care Medicine2019
Kerosene, Camphor, and Naphthalene Poisoning in Children.
Article in Indian journal of critical care medicine : peer-reviewed, official publication of Indian Society of Critical Care Medicine, 2019. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 9 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
9 citing papers in PubMed, 20 citations in OpenAlex.
- Case Report: Delirium and complications resulting from the abuse of compound liquorice tablets.Frontiers in psychiatry · 2026Article
- Acute Petroleum Intoxication in Children: A Prospective Study on Clinical Profile of Toxicity and Therapeutic Efficacy of Combined Inhaled and Parenteral Corticosteroids.Toxicology research · 2025Article
- From cultural remedy to medical emergency: a case report of camphor toxicity in a one-year-old male patient.BMC pediatrics · 2025Article
- Article
- Article
- Review
- Community health impacts after a jet fuel leak contaminated a drinking water system: Oahu, Hawaii, November 2021.Journal of water and health · 2023Article
- Accidental kerosene oil ingestion in under-five age children in Nigeria - The need for vigilance in primary care settings in low- and middle-income countries (LMICs).Journal of family medicine and primary care · 2023Article
- Accidental and Deliberate Self-Poisoning with Medications and Medication Errors among Children in Rural Sri Lanka.Emergency medicine international · 2020Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Kerosene poisoning is one of the most common accidental poisoning in children in developing countries due common use of kerosene in house-hold and unsafe storage practices. Aspiration pneumonitis is the most common manifestation of kerosene ingestion due to its low viscosity, high volatility, and low surface tension. The treatment of aspiration pneumonitis due to kerosene poisoning is symptomatic including oxygen support, respiratory monitoring, and careful monitoring of fluid balance. Children with severe respiratory distress and hypoxemia unresponsive to supplemental oxygen and/or severe central nervous system involvement require early intubation and mechanical ventilation. Transfer to the pediatric intensive care unit (PICU) is required at this stage. Emesis, gastric lavage, and administration of activated charcoal are contraindicated due to risk of aspiration. There is no clear benefit of using corticosteroids or prophylactic antibiotics. Asymptomatic children should be kept under observation for atleast 6 hours after exposure. The mortality rate is low and death occurs due to pneumonitis. Camphor is used in house-hold items including vaporized or topical cold preparations, liniments, moth repellents, for performing rituals in religious ceremonies, and in antimicrobial preparations. Camphor poisoning is not very common in childhood. Even small doses of camphor can cause serious toxicity and is potentially fatal. The onset of action is very rapid (5-15 minutes). The common manifestations are confusion, restlessness, delirium, and hallucinations, muscle twitching, myoclonus, ataxia, hyperreflexia, fasciculations, and seizures. Seizures are common and serious complication in camphor toxicity. The treatment is supportive including decontamination, gastric lavage, activated charcoal, and seizure control. Naphthalene is a major constituent of mothballs which are commonly used in household to protect clothes from moths. Though the poisoning with naphthalene is uncommon in children, most of the cases with naphthalene poisoning occur in developing countries where mothballs are still commonly used. The manifestations of naphthalene toxicity are predominantly due to acute intravascular hemolysis leading to anemia, hemoglobinuria, methemoglobinemia, and acute kidney injury (AKI). The treatment of naphthalene toxicity is supportive in form of transfusion of the packed red blood cells, monitoring of fluid and electrolyte balance, administration of alkalis in presence of hemoglobinuria, and renal replacement therapy. Prevention is better than cure. The strategies should be adopted to prevent children being exposed to these toxic compounds in the house-hold. Safe storage of toxic compounds away from the reach of children, avoiding storing kerosene in cold drink and beverage bottles, community education, provision of electricity in rural areas, safe cooking practices, and parental supervision are important interventions to prevent accidental poisoning among children. HOW TO CITE THIS ARTICLE: Kumar S, Kavitha TK, Angurana SK. Kerosene, Camphor, and Naphthalene Poisoning in Children. Indian J Crit Care Med 2019;23(Suppl 4):S278-S281.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.